Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Austin/San Antonio, TX

March 28, 20206 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 28, 2020, 3:00 AM CDT for 6 counties in Texas. It took effect at Mar 28, 2020, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 3:00 AM CDT (08:00 UTC)
In effect from
Mar 28, 2020, 11:00 AM CDT
Expired
Mar 28, 2020, 6:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 20 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-154 m²/s²
0-3 km storm-relative helicity
-210 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS84 KEWX 280800
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
300 AM CDT Sat Mar 28 2020

...Critical Fire Weather Conditions for the Rio Grande Plains
today...

.Strong northwest winds of 15 to 25 mph with gusts up to 35 mph
are expected in the wake of a Pacific frontal passage. A very dry
airmass will surge into the area with relative humidity values 
dropping to the teens late this morning through afternoon. The 
combination of strong winds and low relative humidity values will 
create critical fire weather conditions. As a result, the Fire 
Weather Watch has been upgraded to a Red Flag Warning for the Rio
Grande Plains and is in effect from late this morning through this
afternoon. Winds will rapidly decrease to less than 10 mph early
this evening and humidity will slowly recover.

TXZ183-202-203-217-218-228-282300-
/O.UPG.KEWX.FW.A.0001.200328T1600Z-200328T2300Z/
/O.NEW.KEWX.FW.W.0001.200328T1600Z-200328T2300Z/
Val Verde-Kinney-Uvalde-Maverick-Zavala-Dimmit-
300 AM CDT Sat Mar 28 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE
PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 11 AM this morning to 6 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 2:45 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 28, 2:45 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
245 AM CDT Sat Mar 28 2020

.SHORT TERM (Today through Sunday)...

Area radars show light showers along the I-35 corridor near the
right entrance region of an upper level jet with showers developing
over the Edwards Plateau near the Pacific front. The parent upper
level trough will move out across the Plains today forcing the front
across our area this morning into early afternoon. The showers will
translate to the east along with the jet and front, moving east of
our area around midday. Some instability will allow for isolated
thunderstorms with a small hail a possibility.

In the wake of the front, strong northwest winds of 15 to 25 mph
with gusts up to 35 mph are expected mainly over the Rio Grande
Plains due to mixing with the stronger winds aloft. In addition, a
very dry airmass filters into our area bringing very low relative
humidities this afternoon. This combination will generate critical
fire weather conditions over the Rio Grande Plains. As a result, the
Fire Weather Watch will be upgraded to a Red Flag Warning. East of
the Rio Grande Plains to I-35/I-37 corridors, although winds will be
lighter and humidities higher, elevated to near critical fire
weather conditions are expected .

Surface high settles over our area tonight with much cooler low
temperatures due to lighter winds and low dewpoints. Surface begins
to drift off to the east on Sunday as another upper level trough
currently off the Pacific Northwest Coast moves onshore into
California. Southeasterly winds return to all areas by evening with
a slow increase in moisture.

&&

.LONG TERM (Sunday Night through Friday)...

Relatively stable and seasonal temperatures are expected through the
long term with afternoon highs in the 70s/lows in the 50s north and
east and highs in the 80s/lows 56-65 south and west, with the
coolest lows coming Wednesday morning. Precip chances will come
Monday into Monday night, then return as early as Thursday although
the picture becomes a little murky late in the week.

Sunday evening, an upper level trough over the Four Corners region
will begin to move to the southern Plains and finally begin to break
down the persistent ridging over the Gulf of Mexico. Could start to
see some isolated shower activity just before sunrise Monday as weak
isentropic upglide begins. WAA and moisture return will build
instability ahead of the cold front, and showers and a few
thunderstorms are likely during the day. This activity will be
primarily focused over the eastern 2/3rds of the area and forcing
will be strongest north. There may be a slight chance for a strong
storm in the afternoon and evening as the pre-frontal trough crosses
the I-35 corridor with CAPE perhaps exceeding 1000 J/kg and deep
shear near 50 knots. The best chance for this will come along and
east of the I-35 corridor. The highest QPF of up to 0.5" with
locally up to 1", is expected north of Austin.

Moisture will quickly exit as the front approaches and showers
should end Monday night. Weak ridging will then keep us mainly dry
through Wednesday night. Despite models beginning to diverge after
Wednesday and quite a bit of run-to-run change over this period,
long-wave northern stream troughing is expected over the east CONUS,
perhaps closing off over the Great Lakes, while split flow may
develop over the western CONUS. In addition to indications of a
shortwave trough and perhaps some moist isentropic ascent Thursday,
the longwave troughing should send another back-door front our
direction by Thursday night/Friday morning. Beginning 12Z Thursday,
have introduced slight chance POPs through the end of the period as
the model blend initialization came in dry. Looks like that period,
and especially into next weekend, has the potential to be very wet,
and CPC has highlighted the above normal precipitation chances in
their 6-14 day outlook products and the week 2 hazards. At this early
juncture, models are showing low instability availability but will
continue to refine the forecast over the coming days.

&&

.PREV DISCUSSION... /ISSUED 1243 AM CDT Sat Mar 28 2020/

AVIATION...
MVFR conditions, -RA/VCSH, and S to SE winds of 5 to 10 KTs have
developed at the I-35 sites and will continue until mid Saturday
morning. Although ISOLD TSRA are possible, will hold off mention due
to low chances. However, will monitor radar trends for possible
updates to mention. A frontal passage will end the -RA/VCSH and any
TSRA along with a rapid improvement to VFR on NW winds 10 to 15 KTs.
Wind speeds gradually decrease to 5 KTs Saturday night.

SHRA are expected in the VCNTY of KDRT until frontal passage early
Saturday morning. VFR skies will prevail with SE winds around 5 KTs,
shifting to NW with the frontal passage and increasing to 15 to 25
KTs with gusts around 30 KTs. Wind speeds decrease to near 5 KTs
Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  52  78  60  75 /  60   0  -   20  80
Austin Bergstrom Intl Airport  77  51  78  60  76 /  60   0  -   20  80
New Braunfels Muni Airport     80  49  78  60  77 /  60   0  -   20  70
Burnet Muni Airport            76  48  74  58  71 /  40   0  -   20  90
Del Rio Intl Airport           80  50  83  61  84 /   0   0   0  10  10
Georgetown Muni Airport        78  48  77  59  72 /  50   0  -   20  90
Hondo Muni Airport             83  49  81  62  80 /  20   0  -   20  70
San Marcos Muni Airport        78  49  78  60  77 /  60   0  -   20  80
La Grange - Fayette Regional   76  51  79  62  80 /  60   0  -   20  60
San Antonio Intl Airport       82  52  78  61  77 /  50   0  -   20  70
Stinson Muni Airport           83  54  80  63  79 /  50   0  -   20  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM CDT this evening
for Dimmit-Kinney-Maverick-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...04
Long-Term...KCW
Hazardous weather outlook, Mar 27, 3:11 PM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
311 PM CDT Fri Mar 27 2020

TXZ171>173-184>194-204>209-219>225-282000-
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Frio-Atascosa-Wilson-Karnes-Gonzales-
De Witt-Lavaca-
311 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong storm or two is possible Monday afternoon and evening
near and east of the I-35 corridor ahead of a Pacific cold front.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TXZ183-202-203-217-218-228-282000-
Val Verde-Kinney-Uvalde-Maverick-Zavala-Dimmit-
311 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near critical to critical fire weather conditions are possible
near the Rio Grande on Saturday as gusty winds and low relative
humidity develop.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:51 AM CDTSpecial Weather StatementEWXGillespie, Llano39 min
Mar 28, 7:13 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano31 min
Mar 28, 7:38 AM CDTSpecial Weather StatementEWXGillespie, Llano52 min

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.